Pets.ca - Pet forum for dogs cats and humans 

-->

Weight Gain, Panting, Wobbly Hindquarters... Rimadyl???

K9Guy
May 5th, 2006, 11:40 AM
My dog has been on Rimadyl for a few months... she's more active and playful with it but... on the Vet recommended dose, 2 pills, her hindquarters and/or rear legs are very wobbly and they tend to fall out from under her... she pants a lot... and she's put on about 20 pounds!!! and she was overweight to begin with due inactivity... I was hoping that the increased activity due to pain relief would help her lose weight... I'm not sure if it's the Rimadyl to blame or not...

I reduced the dose to 1/2 pill (a quarter the recommended dose) and her hind quarters got less wobbly but she still has a bit of instability about her caboose... her increased activity and playfulness seemed about the same, improved.

I want to walk her more to help her lose weight but I think she finds it difficult... not so much from pain but the wobbliness... she plays and kabitzes around the house with my other 2 dogs pretty good but sustained walks she really wants nothing to do with... and my instincts tell me she finds it difficult... sometimes she even looks back at her butt with a look like "what the heck is going on back there?"

She's on the Nutro Ultra weight formula. We give her supplements, very good, high quality, professional stuff (Missing Link, Liquid Glucosamine Chondroitin MSM, etc...)

We're thinking about trying Duralactin (MicroLactin (dried milk protein) 1000 mg)... any feedback regarding same would be appreciated...

She's getting so big and fat... I know something's gotta work... I need to get her moving before she starts mooing!

...would like to hear about the experiences of others... Thanks for reading... any information will be greatly appreciated...

Bless You & All Your Pets,

John B. (and my little girl princess angel Page)

SnowDancer
May 5th, 2006, 12:20 PM
Me again. Is you vet certain that problems with your pup's rear end movements are as a result of weight gain and not signs of dysplasia or disc problems? One of the reasons I really want my Eskie to lose the weight is to do everything I can to help decrease risk of Luxating Patella, Cruciate Ligament and Hip Dysplasia. Since his ideal weight is 22 lbs. he is a small standard so risk of first 2 conditions are greater, but dysplasia is also common in his breed and with the extra weight, too much stress is put on his long legs. Losing the weight will definitely help with your dog's walking but it may not be the main reason. Also a consideration with the extra weight is that if you dog should need surgery the risks are greater if dog is overweight. Hope everything works out but I would definitely find out if there is a physical reason other than weight for rear end problems. I had mini Dachshunds with serious back problems so have been there and do not want to go through problems with a dog not being to able to walk ever again - just too horrible, especially for the dog. And somehow, despite their huge appetities I get the Dachshunds at 10 lbs.

OntarioGreys
May 5th, 2006, 02:51 PM
Have your vet test for hypothyroidism, it can cause neurological problem and weight and lethargy, has her backend been x-rayed? Did they find any cause? What about an abdominal x-ray?

Mine greyhound was gaining weight despite food cutbacks and switching to low calorie/low fat foods, so next step was testing thyroid function once that came back clear, did an x-ray of the abdomen and found he had a severely enlarged spleen, needle aspirations and utrasoulnd was done looking for cancer and re xrayed later to see if it was still growing since weight was soaring fast. but there was not enough change in the spleen to explain the recent weight gain, so next step was to take a totally differnet approach to diet, and in this case he was put on a grain free diet, I fed Innova EVO but Natural Balance Duck and Potato is also grain free, he was close to 90 pounds and was getting 1 1/2 cups per day of the Nutro Natural Choice Lite(he was gaining a pound a month on this) I started feeding him the same amount of EVO which is almost triple the calorie and much higher in fat and he started losing weight.


You might even want to have her checked out by a certified animal chiropractor it may help with her mobility

for a list in your area check here --> http://www.avcadoctors.com/search_for_avca_certified_doctor.htm

Beaglemom
May 5th, 2006, 03:13 PM
Have you had any testing done? With the excessive panting, I would be concerned about cushings disease. Cushingoid dogs tend to eat alot, pant and have excessive thirst. They also suffer from muscle weakness, primarily the hindquarters. Something to mention to your vet.

I'm also in agreement with what has been suggested to you above.

LM1313
May 5th, 2006, 03:50 PM
Ebony's hind legs were very wobbly in her last years . . . It never occurred to me that Rimadyl might be the cause of it. O_O She was on it for quite a while (a few years), although the doctor switched her to something else in her last six months or so. She did have collapses and "Bambi" moments when her legs would just go.

But she had arthritis very badly before that, in her hinds legs, so I don't know if that's a cause of the medication or just a natural progression of the problem that caused us to get medication for her.

It definitely did NOT cause weight gain in her, her weight was always constant, around 40 lbs. I also did not notice an increase in panting.

Hope that helps!

~LM~